Medicines That Can Cause Blisters

Topic Overview

Many prescription and nonprescription medicines, including some that you put directly on the skin, may cause blisters. A few examples are:

  • Antibiotics.
  • Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (for example, Advil or Motrin), naproxen (for example, Aleve), or piroxicam (for example, Feldene).
  • Medicines you put on your skin (topical medicines), such as Neosporin or benzocaine (for example, Anbesol, Hurricaine, or Orajel), and ethylenediamine, which is used in some topical medicines.
  • Seizure medicines.

If the blisters are only mildly annoying and other symptoms are not present, stopping the use of the medicine or ointment may be all that is needed. Call your doctor. He or she may be able to prescribe another medicine for you.

Blisters that occur with other signs of illness (such as fever, chills, nausea, vomiting, or diarrhea), may mean a more serious problem, such as Stevens-Johnson syndrome. Talk with your doctor if a medicine may have caused blisters and you have other signs of illness.

If you think your blisters may be caused by a medicine:

  • Call the doctor who prescribed the medicine to find our whether you should stop taking the medicine or take a different one. An appointment may not be needed.
  • If you are taking a medicine that was not prescribed by a doctor, stop taking it. Call your doctor if you feel you need to keep taking the medicine or if you need help to control your symptoms after you stop taking the medicine.

Credits

Current as of: July 1, 2021

Author: Healthwise Staff
Medical Review:
William H. Blahd Jr. MD, FACEP - Emergency Medicine
Adam Husney MD - Family Medicine
Kathleen Romito MD - Family Medicine

This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.

© 1995-2021 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.